1. How can I tell if my child really needs attention deficit disorder (ADD ADHD) medications?
Experts agree that medication should be considered for ADHD children whose symptoms interfere with social, emotional, or academic life. Behavioral therapy and other non-drug treatments can be helpful for controlling ADHD symptoms, but, in most cases, experts say, these approaches are not powerful enough to replace medication.
"If your child has been diagnosed with ADHD and is struggling, he probably needs medication," says Stephen Copps, M.D., an ADHD specialist in Macon, Georgia. "Medication is the cornerstone of therapy. It's appropriate for most children with diagnosable ADHD. It is not a last resort."
Of course, it's essential that your child's diagnosis of ADHD is a reliable one. ADHD-like symptoms can be caused by a range of disorders, including anxiety, depression, and obsessive-compulsive disorder. In some cases, a child's symptoms arise from the frustration associated with having to struggle with a learning disorder.
Make sure the doctor uses the diagnostic criteria spelled out in the fourth edition of the Diagnostic and Statistical Manual of Mental Disorders, commonly referred to as the DSM-IV. The doctor should get input from your child’s teacher as well as from you, his parents.
2 Are the medications safe?
The stimulants commonly prescribed for ADHD are considered among the safest of all psychiatric medications. "The risks of using these medications are very low," says William W. Dodson, M.D., a Denver-based psychiatrist who specializes in ADHD. "The risks involved in not treating ADHD are very high. These include academic failure, social problems, car accidents, and drug addiction."
As with many prescription drugs, of course, stimulants can interact dangerously with certain other medications. Be sure to alert the doctor about any other medications your child takes.
A 2004 study indicated that, between 1999 and 2003, 19 children died while taking either methylphenidate or amphetamine, the two most commonly prescribed stimulants. The FDA concluded that the number of deaths was no greater than would have been expected, given the large number of kids taking these medications. In addition, five of the children who died had a structural heart defect.
"People who have existing cardiac problems are already at risk for sudden death, and it's not clear that these medicines increase that risk," says Timothy Wilens, M.D., associate professor of psychiatry at Harvard Medical School in Boston. "If taking a stimulant does raise their risk, it is estimated to be about the same as what it would be if the person was physically active in sports." Nonetheless, the FDA recently decided to require a label warning that these medications should not be taken by any child who has such a heart defect.
Your child's doctor should check for heart palpitations, irregular heartbeat, and fainting spells, as well as a family history of sudden cardiac death or irregular heartbeat, when giving your child a physical exam. If any of these factors are present, the patient — whether child or adult — should be evaluated by a cardiologist before taking a stimulant. In general, there is no need for apparently healthy kids to undergo an electrocardiogram or any other high-tech—and high-cost—diagnostic procedure before starting stimulant medication.
3. What about side effects?
Stimulants can cause a range of side effects, notably appetite suppression and weight loss. But these effects tend to be transient, recent studies suggest. "Eighty percent of children who take stimulants experience some appetite suppression, but this side effect usually goes away on its own within six months," says Dr. Copps. Giving children a big meal after their medication has worn off may be enough to compensate.
Stimulants can also cause headaches or lead to difficulty falling asleep. Lowering the dosage or switching to another drug may ease these problems.
In rare cases, children taking a stimulant experience visual or tactile hallucinations, or develop a tic, such as blinking uncontrollably.
"No one should have to tolerate side effects," says Larry Silver, M.D., clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. "After all, the problem can usually be solved with a simple adjustment to the medication's dosage or schedule."
4. Will medication stunt my child's growth?
Researchers continue to debate whether stimulants have any long-term effect on a child's height and weight. "There seems to be a subtle effect in the first year or two," says Dr. Wilens. "Children may be about one to three pounds lighter, and one-quarter to one-half inch shorter, than they would have been had they not taken the medication. However, long-term studies show that, even if kids do drop height and weight initially, they tend to rebound to their normal growth patterns about three years out."
Each time a child goes in for a checkup and a new prescription, the doctor should check his height and weight.
5. There are so many different drugs. How does the doctor know which to prescribe?
There is no evidence that any particular medication is best. "Treatment of ADHD should begin with an oral stimulant, either an amphetamine or a methylphenidate-based formulation," reports the November 2006 issue of Treatment Guidelines, a highly respected newsletter for physicians about prescription drugs. "None of these drugs is inherently more effective than another... The choice of a specific drug should be based on its rapidity of onset, duration of action, and effectiveness in a given patient."
Most children with ADHD do very well on one of the methylphenidate-based (Ritalin, Metadate, or Concerta) or amphetamine-based (found in Adderall and Dexedrine) drugs. If one med doesn’t seem to work—or if it works only at an extremely high dosage—the doctor may prescribe another drug.
This article comes from the December 2006/January 2007 issue of ADDitude.